Life Extension Forums




Benfotiamine Causes or Reduces Pain? Side Effects?

Author Message
 Posted 9/11/2013 10:03:12 AM
Fan

FanFanFanFanFanFanFanFanFan

Status: Member
Group: Forum Members
Last Login: 11/6/2014 8:01:14 AM
Posts: 134, Visits: 781
Benfotiamine is said to reduce pain by reducing AGEs. I know 3 people for whom it increased pain. Here's one
http://ask.lef.org/FindPost10086.aspx

My spouse and I had been taking benfotiamine daily (she 25 mg/day, me 310), then 2 weeks ago we boosted our doses to about 1000 mg/day. Reasons: muscle tension and blood sugar (hers high, mine low). I have fibromyalgia. Both of us starting taking L-carnosine for AGEs a year ago: 1000 mg/day.

The big doses of benfotiamine decreased muscle tension for both of us. I thought it might help with sleep, but I still wake often, though I'm much calmer and less agitated. My mood is perkier. As someone said in another post, "energetic and giddy." My spouse has had similar, though milder, benefits.

After 2 days on the higher dose, I suddenly had joint pain in my hands. Muscle pain is reduced, though I started 5-LOX Inhibitor last week for the hand pain. It still hurts enough to limit activities a bit, even though I also take curcumin. My spouse has had hand pain, too, though her arthritis is mostly in her knees.  My muscle pain is improved. Bursitis in my foot flared briefly, but that's not unusual for me.

My first reaction is to back off because joint pain is very bad (my mother had RA). However, we're seeing benefits for concerns that are difficult to address like muscle tension and mood flatness. When something seems to rapidly improve several key health issues, I try to learn more. I feel like I'm close to an important root cause or fix. (This happened once before with L-carnitine. I suddenly felt dramatically better, but I had to stop taking it because it made me too hyper to sleep.)

I could decrease our doses, but I was on 310 mg before without these benefits. If the hand pain doesn't go away, I'll probably try big doses of regular thiamine. I took 300 mg before, without benefit, but I could go higher and more often.

Questions:
1.  Could the joint pain be a temporary reaction to changing body chemistry? Sometimes you feel worse before getting better, like with methylation.
2. Any idea why benfotiamine is causing joint pain? The why might lead to a fix, such as adding a supplement or foods to support detox. Could this be a manufacturing quality issue (not using LEF brand)?
3. Has anyone else had joint pain with benfotiamine? Did it go away after reducing or eliminating it?
4. Other side effects from benfotiamine?

Thanks!
Elaine


Tags:
Post #10229
Add to Twitter Add to Facebook
 Posted 9/11/2013 10:06:55 AM
Forum Coordinator

Forum Coordinator

Status: LE Employee
Group: Managers
Last Login: 9 hours ago
Posts: 2,006, Visits: 7,460
Have been taking it for years without any pain issue.  Yours may or may not be caused by benfotiamine.  Are you saying that the benfotiamine that you are using is not one of Life Extension's?

Tags:
Post #10231
Add to Twitter Add to Facebook
 Posted 10/1/2013 9:53:14 AM
Fan

FanFanFanFanFanFanFanFanFan

Status: Member
Group: Forum Members
Last Login: 11/6/2014 8:01:14 AM
Posts: 134, Visits: 781
We started with Swanson brand for about a month. We just switched to LEF brand, so we can see if that makes a difference.

My gut feeling is that the joint pain is a temporary reaction, that something shifted in body chemistry and has to catch up or eliminate toxics or something like methylation that makes you feel worse before better. Unfortunately, the pain interfered with activities, so I had to start 5-LOX and MSM, so now it's difficult to know if it's improving. However, my spouse has improved without changing anything. It's Fall and getting damp here, so that's making joints hurt, too.

Elaine
Post #10499
Add to Twitter Add to Facebook
 Posted 2/12/2014 8:57:14 AM
Spectator

SpectatorSpectatorSpectatorSpectatorSpectatorSpectatorSpectatorSpectatorSpectator

Status: Expired Member
Group: Forum Members
Last Login: 2/13/2014 5:50:38 AM
Posts: 7, Visits: 124
I had to stop using the B1 because my fingertips, including the area under the nails, was burning so badly.  At first I did not want to admit it because I was more energetic.  Then I backed down, hoping I could still have the benefit without the additional burning.  My fibro, and what we used to think was diabetic neuropathy, burns more than it aches.  Lyrica helps; however I am at max dose, and when the doctor gave me a prescription for 75mg over the max, the pharmacist refused to fill it, after several delays, and finally, when I asked for the prescription, it was what prescription?, we don't have anything here.  I have samples of the 75mg, tried adding one of those to reduce the burning, went to two.  Nada.  So I finally went off it.  Since then I have taken one, only one (B1, 395mg) for some energy when I have to do something extra and by the night, the extreme burning in my fingertips was back.  I was using the Twin Lab brand.

So I am back to being all dragged out. 
Post #11878
Add to Twitter Add to Facebook


Similar Topics

Expand / Collapse

Reading This Topic

Expand / Collapse